How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 57238
Experience:  GP in the United States
55099014
Type Your Medical Question Here...
Dr. Phil, MD is online now

I have just been prescribed Sertraline 50mg

Customer Question

Hi
I have just been prescribed Sertraline 50mg for anxiety and am a little afraid of taking it. This is because I developed tinnitus 4 yrs ago after my parents died and I was under immense stress at the time so I was prescribed Citalopream. Now during the 1st month when I took this drug I had a very bad reaction to it - headaches, dizzy etc, and then as soon as the tinnitus developed within weeks of commencing it, i stopped taking the drug. I haven't taken anything since for the fear of it making my tinnitus (which never left) more severe, although I could really do with the help of a drug for my anxiety and would to take a course. A few years ago I spoke with a neurologist friend and they said that citalopram does give tinnitus in some cases. If this is also the case about the Sertraline, could there be a safer antidepressent to take for me.
Regards
MURIEL REID
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Phil, MD replied 1 year ago.
Thank you MurielI have had some patients get tinnitus with sertraline but it is not a common reaction.That being said, I think it is worth a try on it. Tinnitus rarely occurs in my experienceAs an alternative, you might ask your doctor for a beta blocker like propranolol or a benzodiazepine like clonazepam. Those both work well. Clonazepam is slightly addictive in some peoplePropranolol is notPropranolol 40 mg is a reasonable thing to try Or try the sertraline. Like I said tinnitus is uncommon in my experience.
Expert:  Dr. Phil, MD replied 1 year ago.
Thanks for this questionPlease don't forget a positive rating. I appreciate it.If you have more questions, just reply